Iowa, 2021

Hail in Iowa, September 13, 2021

September 13, 2021 · NWS DMX · 1 event in 1 county or zone

A warm front lifted south to north across Iowa and into Minnesota throughout the day, creating a warm elevated mixed layer for storms to develop within. While shear was around 40+ knots, there was not a good forcing mechanism in place for storms to initialize off of initially.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front lifted south to north across Iowa and into Minnesota throughout the day, creating a warm elevated mixed layer for storms to develop within. While shear was around 40+ knots, there was not a good forcing mechanism in place for storms to initialize off of initially. Later in the evening a shortwave moving across the central plains reached Iowa and provided that focus. Storms developed along a broken and line and moved into the area, though only one cell reached severe limits and produced 1.5 inch hail in west central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 13, 5:43 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 13, 5:43 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Mon Sep 13 2021

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Monday/
Issued at 241 PM CDT Mon Sep 13 2021

Forecast Highlights:
-- A few strong to severe storms northern Iowa tonight - main risk
   is hail, but conditional, brief tornado cannot be ruled out
-- Perhaps a few strong storms far southern Iowa later Tuesday
   afternoon
-- Pleasant Wednesday with seasonable temperatures/humidity
-- Return to warm, humid conditions late this week into this weekend
   with a few opportunities for storms over northern Iowa

Details: Early afternoon surface analysis shows the warm front has
lifted to around Highway 20 and expect it to continue to lift to
near the Minnesota border by 0z Tuesday. Main shortwave trough is
moving east of the central Rockies and it is expected that as
surface low pressure traverses the front into Wisconsin this
evening, the low will be deepening. The risk for storms will likely
be delayed until better forcing arrives with the shortwave and
surface low toward and likely after 0z over north central Iowa.
Upstream 12z RAOBs from ABR/OAX/UNR/LBF show a warm environmental
mixed layer centered around 850mb. This warm EML is above northern
Iowa and early morning and midday initialized forecast soundings
from the NAM, GFS, HRRR, and RAP at MCW and EST show that this will
persist over northern Iowa likely limiting any surface based
convection. Shortly after sunset, model soundings all indicate the
EML remains and is enhanced/aided in strength as the boundary
layer decouples from the surface. With increasing inhibition/CIN
through this evening, storms over northern Iowa will at least not
fully be rooted at the surface with parcels being accelerated from
an elevated surface. This should limit the tornado potential, but
more on that in a moment. Elevated rotating storms will be
possible with deep layer shear over 40 if not closer to 50 knots,
though the effective inflow layer shear will be closer to 30
knots. While the main threat will be large hail and perhaps gusty
winds if the winds can make it to the surface, a conditional
tornado risk could briefly evolve this evening. With linear
segments expected to move across northern Iowa and possibly
favorable 30+ knot 0-3km shear orientation to the line, if a storm
can become or stay surface based, then a brief tornado is
possible. Latest runs of the 12z HREF members show only the HRRR
with updraft helicity tracks over far northern Iowa and given the
expected location of the warm front this evening, risk for any
tornadoes would be over our most far northern counties into
southern Minnesota. So, while the current forecast thinking is
that large hail will be the main concern, cannot rule out a brief
tornado and have coordinated with SPC to maintain the 2% tornado
at the 1630z update near/at the border. These storms should be
largely east of the forecast area around or shortly after
midnight.

Another shortwave trough moving east of the Cascade Mountains this
afternoon will be the impetus for additional storms across the
region later Tuesday. Scattered storms will develop along and
perhaps behind the front over far southern into far eastern Iowa
Tuesday afternoon and evening. For our forecast area, the 9z RAP/12z
NAM both have most of the storms developing near the Missouri border
if not over northern Missouri. Most of the latest convective
allowing model guidance agree that the more robust convection will
be close to exiting the forecast area with perhaps some elevated
showers or storms post frontal over southern Iowa. Thus, any window
for severe storms will be short-lived as the front moves into
Missouri.

As this shortwave trough moves eastward, surface high pressure will
move over the region Tuesday night through Wednesday. This will
provide a comfortable September day with low humidity and highs a
few degrees below normal ranging from the middle 70s over northern
Iowa to near 80 degrees over southern Iowa on Wednesday. The high
pressure exits into the Northeastern US Wednesday afternoon with
return flow from the south and later southwest allowing for
increasing heights/temperatures and moisture. This flow change will
also be aided by a longwave trough that will move primarily across
Canada and the far northern states. This may allow for a few
opportunities for storms Thursday night through early Saturday as
temperatures rise well into the 80s over central and southern Iowa
with dewpoints into the 60s statewide. 00z WPC cluster analysis of
the GFS, CMC, and ECMWF and their ensembles show the most likely
place for any QPF over northern Iowa and then northward into the
eastern Dakotas, Minnesota, and Wisconsin. Thus, PoPs from initial
guidance are highest in our forecast area over northern Iowa with
southern Iowa likley missing out on much if not all of the rainfall.
Instability and shear are favorable during this period so will need
to monitor trends for any severe potential late this week.

The next chance for rain and storms would be late in the weekend
into early next week as a more amplified longwave trough pushes
equatorward and through the central Rockies. Given the robustness of
the trough and amplified flow, this should yield widespread
rainfall and possible stronger storms early next week as the front
moves through the region.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 636 PM CDT Mon Sep 13 2021

There is a warm front across north-central Iowa that will be the
focus for rain shower and thunderstorm development later this
evening and maybe overnight. This will present at least vicinity
impacts to FOD and MCW, and maybe ALO. Conditions across northern
and central Iowa will drop to low-end MVFR, and there may be an
hour or two of IFR ceilings across northern Iowa. By late Tuesday
afternoon, skies may remain overcast but will begin to improve to
MVFR. There will also be low-level wind shear concerns this
evening as the low-level jet strengthens.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Krull
Hazardous weather outlook, Sep 13, 1:46 PM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
246 PM CDT Mon Sep 13 2021

IAZ057>062-070>075-081>086-092>097-141100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
246 PM CDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday, mainly south of
Interstate 80 in the afternoon and evening. Additional
thunderstorm chances are forecast around Thursday night and
Friday. No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-023>028-033>039-044>050-141100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
246 PM CDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Widely scattered showers and thunderstorms are expected across
mainly far northern Iowa this evening and tonight. A few strong
to severe storms may produce large hail, and an isolated tornado
remains possible near the Minnesota border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast from Thursday through
Friday. The threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

In the hours before

Special weather statement, Sep 13, 9:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1002 PM CDT Mon Sep 13 2021

IAZ044-140330-
Crawford IA-
1002 PM CDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of central Crawford
County through 1030 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Ute, or 11 miles west of Denison, moving east at 40
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Denison around 1020 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4198 9567 4211 9567 4219 9523 4201 9518
TIME...MOT...LOC 0301Z 257DEG 36KT 4205 9557

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Hagenhoff

The radar

The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sac

When
September 13, 10:30 PM CST
Where
Sac County, Auburn
Measured
1.5 in hail
Reported by
Public
Coordinates
42.250, -94.880

Public report of ping pong ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984506.